SourceEpilepsia, 43, 4, (2003), pp. 365-385
Article / Letter to editor
Display more detailsDisplay less details
SW OZ DCC SMN
SW OZ NICI BI
Long-term anti-epileptic drug (AED) therapy is the reality for the majority of patients diagnosed with epilepsy. One AED will usually be sufficient to effectively control seizures, but a significant proportion of patients will need to receive a multiple AED regimen. Furthermore, polytherapy may be necessary for the treatment of concomitant disease. Also, the fact that over-the-counter drugs and nutritional supplements are increasingly being self-administered by patients needs to be considered. Therefore, the probability of patients with epilepsy experiencing drug interactions is high, particularly with the traditional AEDs, which are highly prone to drug interactions. Physicians prescribing AEDs to patients with epilepsy must, therefore, be aware of the potential for drug interactions and the effects (pharmacokinetic and pharmacodynamic) that can occur both during combination therapy and upon drug withdrawal. Whilst pharmacokinetic interactions are numerous and well described, pharmacodynamic interactions are few and usually concluded by default. Perhaps the most clinically significant pharmacodynamic interaction is that of lamotrigine and valproic acid; these drugs exhibit synergistic efficacy when co-administered in patients with refractory partial and generalised seizures. Hepatic metabolism is often the target for pharmacokinetic drug interactions and enzyme-inducing drugs such as phenytoin, phenobarbitone and carbamazepine will readily enhance the metabolism of other AEDs (e.g. lamotrigine, topiramate and tiagabine). The enzyme-inducing AEDs also enhance the metabolism of many other drugs (e.g. oral contraceptives, antidepressants and warfarin) so that therapeutic efficacy of co-administered drugs is lost unless the dosage is increased. Valproate inhibits the metabolism of phenobarbitone and lamotrigine, resulting in an elevation in the plasma levels of the inhibited drugs and consequently an increased risk of toxicity. The inhibition of the metabolism of carbamazepine by valproate results in an elevation of the metabolite carbamazepine-epoxide, which also increaes the risk of toxicity. Other examples include the inhibition of phenytoin and carbamazepine metabolism by cimetidine and carbamazepine metabolism by erythromycin. In recent years, a more rational approach has been taken with regard to metabolic drug interactions because of our enhanced understanding of the cytochrome P450 system that is responsible for the metabolism of many drugs, including AEDs. The review will briefly discuss the mechanisms of drug interactions and then proceed to highlight some of the more clinically relevant drug interactions between AEDs and between AEDs and non-AEDs. Understanding the fundamental principles that contribute to a drug interaction may help the physician to better anticipate a drug interaction and allow for a graded and planned therapeutic response and, therefore, help to enhance the management of patients with epilepsy who may require treatment with polytherapy regimens.
This item appears in the following Collection(s)
- Academic publications 
- Faculty of Social Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.